Wednesday, April 9, 2008

FDA Links 100 Deaths to Heparin Since 2007

Late yesterday, the FDA announced publicly that over 100 patients within the United States have died while taking the blood thinning medication Heparin since January 2007.

The FDA found that over 62 of the deaths are the result of allergic reactions to contaminated batches of Heparin, which is significantly higher than their previous estimate of 19 deaths. Many of these deaths were not reported when they occurred, but are only now being reported to the FDA.

Allergic reactions to heparin are rare with only 3 deaths reported in 2006. However these increased in 2007, jumping dramatically to 8 in November, 12 in December, 16 in January, and 11 in February. FDA has posted the month to month mortality statistics on their website.

The presumed cause of the increased reactions is the adulterated compound the FDA discovered in the recalled products, whose ingredients were imported from China (See: Chemically Altered Chondroitin-Sulfate Found in Recalled Heparin).

China is a major supplier of raw heparin, which is derived from pig intestines. Recent decreases in swine population, due to blue ear disease, have caused Chinese plants to turn to smaller wholesalers for their own supply. Chondroitin-Sulfate is less expensive than its genuine heparin counterpart, which may explain why it was incorporated in the raw heparin.

In answer to this major threat, recalls have expanded to seven countries: U.S., Germany, Japan, Denmark, France, Italy, and Australia. Furthermore, the FDA has upgraded the pharmaceutical testing of imported Heparin.

No comments: